Maine, 2014

Heavy Snow in Maine, March 19 to 20, 2014

March 19 to 20, 2014 · NWS CAR · 9 events in 9 counties and zones

An area of low pressure tracked northwest of the region during the 20th while a secondary low developed across southern Maine and lifted northeast across the region. Snow developed through the late evening of the 19th into the early morning hours of the 20th then continued into the afternoon of the 20th.

Where it happened

Every event with a place to put it; 9 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CAR wrote it up.

An area of low pressure tracked northwest of the region during the 20th while a secondary low developed across southern Maine and lifted northeast across the region. Snow developed through the late evening of the 19th into the early morning hours of the 20th then continued into the afternoon of the 20th. Warning criteria snow accumulations were met through the morning into the early afternoon hours of the 20th. Storm total snow accumulations ranged from 7 to 12 inches across northern and east-central areas. South of the low track...precipitation transitioned to rain which limited snow accumulations across Downeast areas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Caribou, ME wrote its last area forecast discussion before the first event at Mar 19, 6:10 PM EST, 1 hour 50 minutes earlier.

Area forecast discussion, Mar 19, 6:10 PM EST, 1 hour 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CARIBOU ME
710 PM EDT WED MAR 19 2014

.SYNOPSIS...
HIGH PRESSURE WILL MOVE EAST OF THE REGION TODAY. LOW PRESSURE
WILL APPROACH TONIGHT AND TRACK NORTH OF THE AREA THURSDAY AS A
WEAK AREA OF LOW PRESSURE DEVELOPS ACROSS SOUTHERN MAINE AND
TRACKS NORTHEAST INTO THURSDAY NIGHT. A COLD FRONT WILL CROSS THE
REGION FRIDAY.

&&

.NEAR TERM /THROUGH THURSDAY/...
700 PM UPDATE...ADJUSTED THE HRLY TEMPERATURES TO MATCH THE
CURRENT CONDITIONS. LATEST RADAR LOOP SHOWED RETURNS EXITING FAR
NORTHERN MAINE AND ANOTHER LARGER AREA APPROACHING SW MAINE. THIS
AREA IS INDICATIVE OF THE WARM FRONT LIFTING NORTHWARD. ADJUSTED
THE POPS FURTHER EAST AND INCREASED THE PERCENTAGES UP TO 60-80%
AFTER 02Z IN THE CENTRAL AND DOWNEAST AREAS. LATEST RUC SOUNDINGS
SHOWED MOISTURE FROM 700MBS ON UP W/DRY AIRMASS BELOW THIS LEVEL.
THEREFORE, SOME EVAPORATIVE COOLING TO SET IN INITIALLY ACROSS THE
CENTRAL AND DOWNEAST TO ALLOW PRECIP TO FALL AS SNOW. TEMPERATURES
IN THESE AREAS ARE IN THE MID 30S AND WILL DROP BACK AS THAT
COOLING TAKES PLACE. DAYCREW HAD THIS HANDLED WELL.

PRECIPITATION WILL BE IN THE FORM OF SNOW TONIGHT ACROSS NORTHERN
AREAS AND THE CENTRAL MAINE HIGHLANDS. ACROSS DOWNEAST AREAS THE
PRECIPITATION WILL START OFF AS ALL SNOW BUT BUT GRADUALLY MIX
WITH AND CHANGE TO ALL RAIN BY EARLY THURSDAY MORNING. SNOWFALL
AMOUNTS ALONG THE IMMEDIATE COAST WILL BE AN INCH OR LESS AND
GENERALLY 2 TO 4 INCHES ACROSS INTERIOR DOWNEAST AREAS.

ACROSS NORTHERN AND NORTHWEST AREAS THE PRECIPITATION WILL MAINLY
BE IN THE FORM OF SNOW INCLUDING THE SAINT JOHN VALLEY AND POINTS
WEST THROUGH CLAYTON LAKE. A TRICKY FORECAST HERE SINCE WE COULD
SEE SNOW TOTALS NEAR OR EXCEEDING LOW END WINTER STORM WARNING
CRITERIA...PARTICULARLY IF THE GFS SOLUTION PANS OUT WHICH SHOWS A
DEFORMATION BAND DEVELOPING DURING THURSDAY AFTERNOON. HAVE DECIDED
TO ISSUE A WINTER STORM WARNING FOR NORTHWEST MAINE (ZONE 1/3/4)
FOR LATER TONIGHT THROUGH THURSDAY AFTERNOON WITH WINTER WEATHER
ADVISORIES FOR THE REMAINDER OF NORTHERN MAINE. HAVE ALSO ISSUED A
WINTER WEATHER ADVISORY FOR THE CENTRAL HIGHLANDS THROUGH MIDDAY
THURSDAY BEFORE THE PRECIPITATION TRANSITIONS TO ALL RAIN THERE.

&&

.SHORT TERM /THURSDAY NIGHT THROUGH SATURDAY/...
INITIALLY REMAINING UNSETTLED ACROSS THE REGION THU NGT AS THE
UPPER TROF/LOW CROSSES THE REGION...RESULTING IN REMNANT RN/SN
SHWRS THU EVE MSLY ACROSS THE N CHGNG TO ALL SN SHWRS LATE THU NGT
AS LLVL COLD AIR SLOWLY RETURNS FROM THE NW...WITH LITTLE IN THE
WAY OF ACCUMULATION. SN SHWRS MSLY ACROSS THE N FRI WILL SLOWLY
DISSIPATE BY FRI EVE AS THE LAST OF THE UPPER LOW MOVES ENE INTO
THE ERN MARITIMES. WITH CLRG SKIES OVRNGT FRI...THERE IS LMTD
POTENTIAL OF RADIATIONAL COOLING FOR MSLY THE NW AS WINDS DIMINISH
WITH THE ARRIVAL OF A NARROW SFC RIDGE OVR THE REGION BY ERLY SAT
MORN. SO AFT NEAR SEASONAL HI TEMPS ACROSS THE REGION FRI...OVRNGT
LOWS FRI NGT WILL BE CHILLIER THAN THU NGT...AND WE DID GO A
LITTLE BLO GUIDANCE LOW TEMPS ACROSS THE NW VLYS.

CLR SKIES ERLY SAT MORN THEN GIVE WAY TO INCREASING CLDNSS LATE
SAT MORN INTO MIDDAY SAT AS ANOTHER S/WV AND ASSOCIATED SFC LOW
FROM THE GREAT LKS RAPIDLY APCHS. WITH COLDER AIR IN PLACE...PRECIP
WITH THIS SYSTEM WILL MSLY BE IN THE FORM OF SN...EVEN ON THE
COAST...WHERE EVAPORATIVE COOLING WILL LIKELY RESULT IN MIDDAY HIGHS
OF MID TO UPPER 30S TO COOL NEAR FZG BY MID AFTN. STEADY SN WITH
THIS FAST MOVG SYSTEM ONLY LOOKS TO LAST ABOUT 6 TO 8 HRS SAT AFTN
INTO ERLY SAT EVE...BEFORE TAPERING SCT SN SHWRS OVRNGT SAT. ALTHOUGH
FCST QPF LOOKS A LITTLE MORE ROBUST FOR THE SRN PTN OF THE FA...
HIGHER SN RATIOS ACROSS THE N WILL LIKELY PLACE THE MAX SNFL ZONE
OVR CNTRL PTNS OF THE FA. IN ANY EVENT...TOTAL SNFL SHOULD BE SIG
LIGHTER WITH THIS EVENT THAN TNGT'S INTO THU EVENT...BUT ENOUGH TO
WEIGHT HIGHEST POPS LOW CATEGORICAL DOWNEAST AND CNTRL AND LIKELY
POPS ACROSS THE N. DUE TO A COLDER START OF ERLY MORN TEMPS AND A
RAPID INCREASE IN CLD CVR...HI TEMPS SAT WILL AGAIN BE BELOW
NORMAL FOR THIS TM OF SEASON.

&&

.LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/...
LOW PRESSURE IN THE ERN GULF OF MAINE WILL INFLUENCE THE WEATHER
FOR THE AREA AT THE START OF THE PERIOD. A TROUGH OF LOWER
PRESSURE WILL EXTEND BACK ACROSS CENTRAL MAINE AS THE LOW TRACKS
EAST INTO THE MARITIMES...HIGHER PRESSURE WILL BEGIN TO BUILD INTO
WRN MAINE EARLY SUN MRNG. THE HIGH PRESSURE RIDGE WILL DOMINATE
THE WEATHER THROUGH TUE MRNG...A LOW PRESSURE SYSTEM WILL EXTEND
ACROSS SRN CANADA FROM CNTRL QUEBEC SW ACROSS THE NRN GREAT
LAKES...A SECOND LOW PRESSURE SYSTEM WILL MOVE NORTH ALONG THE
COAST OF SC. BY EARLY WED MRNG...THE LOW WILL MOVE SE OUT OF THE
NRN GREAT LAKES INTO SRN NEW ENGLAND. THE HIGH PRESSURE RIDGE WILL
MOVE EAST OF MAINE AS THE WARM FRONT THE SECOND LOW WILL CONTINUE
TO MOVE NE ALONG THE GULF STREAM. BY WED MRNG THE WARM FRONT MOVES
INTO CNTRL MAINE. THE SECOND LOW CONTINUES TO MOVES NORTH TOWARD
SW NOVA SCOTIA. THE LOW MOVES INTO WRN MAINE BY WED EVNG. THE
ATLANTIC LOW MOVES NORTH TO THE COAST OF CNTRL NOVA SCOTIA. BY THE
END OF THE PERIOD BOTH THE GFS AND ECMWF SHOW THE LOWS WELL EAST
OF THE AREA...THE GFS MAINTAINS A TROUGH BACK ACROSS CNTRL MAINE.
THE THE MAJOR MODELS ARE IN GOOD GENERAL AGREEMENT THROUGH MUCH OF
THE PERIOD WITH ONLY MINOR DIFFERENCES.

LOADED SUPERBLEND THROUGH THE PERIOD...ADDED 15 PERCENT TO THE
WINDS FOR GUSTS OVER LAND 25 PERCENT OVER THE COASTAL WATERS.

&&

.AVIATION /00Z THURSDAY THROUGH MONDAY/...
NEAR TERM: VFR CONDITIONS THIS EVENING WILL GIVE WAY TO IFR/LIFR
CONDITIONS LATE TONIGHT AND THEN CONTINUE THROUGH THURSDAY.

SHORT TERM: MVFR CONDITIONS IN RN/SN SHWRS N AND LOW VFR CONDITIONS
CNTRL AND DOWNEAST THU NGT WILL CONT INTO FRI...THEN TRANSITION TO
UNLMTD VFR ALL TAF SITES FRI NGT. VFR CONTS INTO SAT MORN...THEN
CONDITIONS LOWER TO IFR IN LGT SNFL ALL TAF SITES BY SAT AFTN.
IFR CONDITIONS SAT NGT IMPROVES TO MVFR ALL TAF SITES SUN AND MON
IN A BKN-OVC SC CLG AND SCT SN SHWR REGIME.

&&

.MARINE...
NEAR TERM: WINDS/SEAS WILL INCREASE TO SMALL CRAFT ADVISORY LEVELS
LATE TONIGHT AND CONTINUE THROUGH THURSDAY. VISIBILITY WILL BE
REDUCED TO LESS THAN 1NM IN SNOW AND RAIN.

SHORT TERM: WE CONT THE SCA THRU THU NGT FOR ALL MZS DUE TO BOTH
WSW WINDS AND SEAS...AND LIKELY CONT INTO FRI...SPCLY FOR OUTER MZS
BEFORE WINDS AND SEAS DROP BLO SCA CRITERIA FOR FRI NGT INTO SAT
MORN AS SFC HI PRES APCHS AND CRESTS THE WATERS. WINDS AND SEAS
INCREASE AGAIN SAT AFTN TO NEAR SCA LVLS BY SAT EVE. KEPT CLOSE TO
FCST WW3 WV HTS THIS PD.

&&

.CAR WATCHES/WARNINGS/ADVISORIES...
ME...WINTER WEATHER ADVISORY FROM 1 AM TO 4 PM EDT THURSDAY FOR
     MEZ002-005-006-010.
     WINTER STORM WARNING FROM 11 PM THIS EVENING TO 4 PM EDT
     THURSDAY FOR MEZ001-003-004.
     WINTER WEATHER ADVISORY FROM 1 AM TO 1 PM EDT THURSDAY FOR
     MEZ011-031-032.
MARINE...SMALL CRAFT ADVISORY FROM 5 AM THURSDAY TO 5 AM EDT FRIDAY FOR
     ANZ050>052.

&&

NEAR TERM...DUDA/HEWITT
SHORT TERM...NORCROSS
LONG TERM...NORTON
AVIATION...DUDA/HEWITT/NORCROSS
MARINE...DUDA/HEWITT/NORCROSS
Hazardous weather outlook, Mar 19, 2:33 PM EST, 5 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CARIBOU ME
333 PM EDT WED MAR 19 2014

MEZ011-031-032-201945-
CENTRAL PENOBSCOT-SOUTHERN PISCATAQUIS-NORTHERN WASHINGTON-
333 PM EDT WED MAR 19 2014

...WINTER WEATHER ADVISORY IN EFFECT FROM 1 AM TO 1 PM EDT
THURSDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL MAINE...NORTH
CENTRAL MAINE AND SOUTHEAST MAINE.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MEZ015>017-029-030-201945-
SOUTHERN PENOBSCOT-INTERIOR HANCOCK-CENTRAL WASHINGTON-
COASTAL HANCOCK-COASTAL WASHINGTON-
333 PM EDT WED MAR 19 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL MAINE AND
SOUTHEAST MAINE.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ050>052-201945-
COASTAL WATERS FROM EASTPORT ME TO SCHOODIC POINT ME OUT 25 NM-
COASTAL WATERS FROM SCHOODIC POINT ME TO STONINGTON ME OUT 25 NM-
INTRACOASTAL WATERS FROM SCHOODIC POINT ME TO STONINGTON ME-
333 PM EDT WED MAR 19 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MEZ002-005-006-010-201945-
NORTHEAST AROOSTOOK-NORTHERN PENOBSCOT-SOUTHEAST AROOSTOOK-
CENTRAL PISCATAQUIS-
333 PM EDT WED MAR 19 2014

...WINTER WEATHER ADVISORY IN EFFECT FROM 1 AM TO 4 PM EDT
THURSDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL MAINE...NORTH
CENTRAL MAINE AND NORTHERN MAINE.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MEZ001-003-004-201945-
NORTHWEST AROOSTOOK-NORTHERN SOMERSET-NORTHERN PISCATAQUIS-
333 PM EDT WED MAR 19 2014

...WINTER STORM WARNING IN EFFECT FROM 11 PM THIS EVENING TO 4 PM
EDT THURSDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL
MAINE...NORTHERN MAINE AND WEST CENTRAL MAINE.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

9 heavy snow. Local standard time, as filed.

Heavy Snow, Southern Penobscot

When
March 19, 8:00 PM EST to March 20, 10:00 AM EST
Where
Southern Penobscot forecast zone
Reported by
Trained Spotter
Coordinates
45.401, -68.649 (the zone’s center; the record gives no point)

Storm total snow accumulations ranged from 3 to 12 inches...with the heaviest snow accumulations across northwest portions of the zone.

Heavy Snow, Central Piscataquis

When
March 19, 9:00 PM EST to March 20, 7:00 PM EST
Where
Central Piscataquis forecast zone
Reported by
Trained Spotter
Coordinates
45.837, -69.284 (the zone’s center; the record gives no point)

Storm total snow accumulations ranged from 8 to 12 inches.

Heavy Snow, Southern Piscataquis

When
March 19, 9:00 PM EST to March 20, 7:00 PM EST
Where
Southern Piscataquis forecast zone
Reported by
Trained Spotter
Coordinates
45.837, -69.284 (the zone’s center; the record gives no point)

Storm total snow accumulations ranged from 9 to 13 inches.

Heavy Snow, Northern Piscataquis

When
March 20, 1:00 AM EST to 7:00 PM EST
Where
Northern Piscataquis forecast zone
Reported by
Trained Spotter
Coordinates
45.837, -69.284 (the zone’s center; the record gives no point)

Storm total snow accumulations ranged from 6 to 10 inches.

Heavy Snow, Northern Penobscot

When
March 20, 1:00 AM EST to 7:00 PM EST
Where
Northern Penobscot forecast zone
Reported by
Trained Spotter
Coordinates
45.401, -68.649 (the zone’s center; the record gives no point)

Storm total snow accumulations ranged from 7 to 10 inches.

Heavy Snow, Southeast Aroostook

When
March 20, 1:00 AM EST to 7:00 PM EST
Where
Southeast Aroostook forecast zone
Reported by
Trained Spotter
Coordinates
46.659, -68.599 (the zone’s center; the record gives no point)

Storm total snow accumulations ranged from 6 to 10 inches.

Heavy Snow, Northwest Aroostook

When
March 20, 3:00 AM EST to 7:00 PM EST
Where
Northwest Aroostook forecast zone
Reported by
Trained Spotter
Coordinates
46.659, -68.599 (the zone’s center; the record gives no point)

Storm total snow accumulations ranged from 6 to 10 inches.

Heavy Snow, Northeast Aroostook

When
March 20, 3:00 AM EST to 7:00 PM EST
Where
Northeast Aroostook forecast zone
Reported by
Trained Spotter
Coordinates
46.659, -68.599 (the zone’s center; the record gives no point)

Storm total snow accumulations ranged from 8 to 12 inches.

Heavy Snow, Northern Somerset

When
March 20, 3:00 AM EST to 7:00 PM EST
Where
Northern Somerset forecast zone
Reported by
Trained Spotter
Coordinates
45.514, -69.959 (the zone’s center; the record gives no point)

Storm total snow accumulations ranged from 6 to 10 inches.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maine in 2014Every state in 2014This day in weather historyWarnings in Maine, March 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 504987, 504985, 504986, 504982, 504983, 504984, 504978, 504980, 504981.